Tornadoes · United States · Georgia · 2008
EF1 tornado, Eureka to Lindsey, Georgia, May 20, 2008
From Eureka to Lindsey, this EF1 tornado ran 4.8 miles across Hancock and Washington counties on May 20, 2008, touching down at 9:00 PM EDT and reaching 125 yards wide. It killed nobody, and did $76,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 20, 2008
- Touchdown
- 9:00 PM EDT (01:00 UTC)
- Lifted
- 9:08 PM EDT (01:08 UTC)
- On the ground
- 8 minutes
- Path length
- 4.8 miles (7.8 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Counties
- Hancock and Washington counties
- Touchdown point
- 33.178, -82.873
- Lift-off point
- 33.144, -82.800
- Record number
- 0805201900-01
The damage survey
1 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An active and very unstable northwest flow continued across the southeast United States as the polar vortex remained very strong in the northeast United States. A disturbance rotated around the back side of the upper low into the southeast United States during the afternoon and evening. Multiple complexes of severe thunderstorms developed across north and central Georgia during the mid to later afternoon as a result and moved southeast during the evening hours. Large hail was the primary severe weather element observed during this outbreak, however an EF2 tornado developed in Cherokee county and caused extensive damage to hundreds of homes. This was the 45th tornado of the spring season for north and central Georgia.
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia concluded that an EF0 tornado touched down in extreme eastern Hancock county before crossing into Washington county and briefly strengthening to an EF1 as it made an approximately four-mile-long track, ending approximately 3 miles north of Warthen in Washington county. Within Hancock county, the tornado was only rated an EF0 as it tracked across a totally rural area of less than 1/4 mile just south of Barnes Road and west of Georgia Highway 15. Damage within Hancock county was confined to minor tree damage.
A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that the EF0 tornado, that initially touched down just inside Hancock county just south of Barnes Road and just west of Georgia Highway 15, crossed into Washington county and tracked four to five miles, ending just west of Hamburg State Park Road. The tornado tracked very close to Sparta-Davisboro Road until the eastern part of its track. The maximum path width was estimated to be 125 yards with maximum winds of 90 to 100 mph within Washington county. The tornado tracked through a largely rural area. Between 200 and 300 trees were blown down along the path of the tornado and one barn was partially destroyed. No major structural damage or injuries were observed or reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS FFC issued a tornado warning for this county at 00:49 UTC, 11 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a severe thunderstorm watch, issued at 19:00 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:00 UTC | 02:00 UTC | Severe Thunderstorm Watch | FFC |
| 21:49 UTC | 22:13 UTC | Severe Thunderstorm Warning | FFC |
| 00:32 UTC | 01:15 UTC | Severe Thunderstorm Warning | FFC |
| 00:49 UTC | 01:15 UTC | Tornado Warning | FFC |
| 01:06 UTC | 01:45 UTC | Severe Thunderstorm Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 20, 8:53 PM EDT, 7 minutes earlier.
Area forecast discussion, May 20, 8:53 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 853 PM EDT TUE MAY 20 2008 UPDATE... SVR THUNDERSTORM WATCH GRADUALLY BEING TRIMMED DOWN FROM THE NORTH AS LINE OF CONVECTION PUSHES SOUTH OF I-20. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEASTWARD INTO CENTRAL GEORGIA...AND HAVE RAISED POPS SIGNIFICANTLY IN THOSE AREAS. TEMPERATURES LOOK ON TRACK. .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... PRIMARY CONCERN IS CHANCE FOR SEVERE CONVECTION THIS AFTERNOON AND EVENING. STORMS FIRING UP ALONG COLD FRONT IN TN AND XTRM NRN AL BUT HAVE ALSO SEEN SVR STORM DEVELOP JUST EAST OF WARRENTON. COULD SEE ADDITIONAL ISOLATED DEVELOPMENT OF STORMS ALONG SOUTHERN PERIPHERY OF MID LEVEL CLOUDS AND CU FIELD IN CENTRAL GA EVEN THOUGH LOW LEVEL CONVERGENCE NOT AS WELL DEFINED. AXIS OF GREATEST INSTABILITY ALONG BROAD SWATH ALSO CENTERED ALONG I-20 WHERE MLCAPE VALUES 1500-2000 J/KG. WILL LIKELY SEE TWO AREAS OF STORMS ...ONE IN FAR NRN GA NEAR COLD FRONT AND ANOTHER ALONG SOUTHERN PERIPHERY OF CLOUDS. PRIMARY THREAT IS LARGE HAIL UP TO 2.5 INCHES IN DIAMETER. DAMAGING WINDS ALSO POSSIBLE BUT NOT AS LIKELY. TORNADO THREAT SOMEWHAT LOW ATTM AS LOW LEVEL STORM RELATIVE HELICITY HAS NOT INCREASED AS MUCH AS MODEL FCST SOUNDINGS INDICATED. IF STORM BECOMES SUPERCELLULAR WITH HIGHLY DEVIANT RIGHT MOTION...COULD SEE STRONGLY ROTATING UPDRAFTS AND ISOLATED TORNADO ESP IN CENTRAL GA. FRONT WILL TAKE ITS TIME TO SAG INTO THE STATE TONIGHT. VERTICAL MOTION PROGGED TO WEAKEN AS WEAK SHORT WAVE SWEEPS THROUGH. MAV GUIDANCE POPS AND GFS/WRF QPF NOT VERY AGGRESSIVE WITH RAINFALL. ONLY SMALL POPS FOR TSRA ALONG FAR SRN ZONES FOR EARLY WED BEFORE CLEARING OUT. NEXT OPPORTUNITY FOR TSRA ON THURSDAY AS WARM/MOIST ADVECTION RETURNS. ATYPICAL UPPER PATTERN WITH TWO LARGE CUTOFF LOWS...ONE OVER WRN U.S. AND THE OTHER OFF THE NEW ENGLAND COAST. PRETTY GOOD AGREEMENT LARGE SCALE PATTERN WITH SHORT AND MEDIUM RANGE MODELS AS WRN LOW TAKING ITS SWEET TIME TO MOVE EAST WHILE THE NE LOW DRIFTS SOUTH. HOWEVER...GFS A LITTLE MORE AGGRESSIVE THAN NAM WITH POPS AND PRECIP AMOUNTS ON THURS NIGHT AND FRI. HAVE BACKED OFF ON POPS SOME. INSTABILITY LOOKS PRETTY GOOD WITH THIS SYSTEM HOWEVER WINDS ALOFT WILL BE FAIRLY WEEK. .LONG TERM /FRIDAY THROUGH TUESDAY/... PATTERN REMAINS NEARLY STAGNANT WITH BLOCKING FEATURES MENTIONED PREVIOUSLY. ANOTHER FLY IN THE PICTURE FOR THE LONG TERM IS POSSIBLE TROPICAL FEED OF MOISTURE MOVING IN LATER IN THE WEEK. GOING FCST SEEMS PRETTY CLOSE TO LATEST MODEL PROGS. NO GOOD REASON TO CHANGE ATTM. SNELSON && .AVIATION... CEILINGS GENERALLY 4 TO 6 THOUSAND FEET WITH THE BAND OF SHOWERS AND THUNDERSTORMS THROUGH THE EVENING...FOLLOWED BY LITTLE MORE THAN SCATTERED CLOUDS AT 5 THOUSAND FEET OR HIGHER THROUGH THE REST OF THE NIGHT. THERE WILL BE A BRIEF PERIOD OF TIME BETWEEN THE PASSAGE OF THE BAND OF PRECIPITATION AND THE ARRIVAL OF THE SURFACE FRONT WHEN WINDS MAY BE LIGHT ENOUGH FOR FOG FORMATION. LOOKING FOR VISIBILITIES IN THE MVFR RANGE AT A FEW NORTHERN AIRPORTS DURING THAT TIME. AFTER FRONTAL PASSAGE LOOKING FOR NO SIGNIFICANT CLOUDS OR RESTRICTION TO VISIBILITY AS DRIER AIR PUSHED IN ON NORTHWEST FLOW. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 60 82 52 84 60 / 30 10 5 20 20 ATLANTA 60 80 60 81 64 / 30 10 5 30 20 BLAIRSVILLE 55 76 47 75 54 / 20 10 10 30 20 CARTERSVILLE 56 80 52 81 59 / 20 10 10 30 20 COLUMBUS 67 86 60 86 67 / 20 10 5 40 20 GAINESVILLE 59 79 53 81 60 / 30 10 10 30 20 MACON 63 87 55 89 66 / 30 10 5 30 20 ROME 56 80 55 80 62 / 20 10 10 30 20 PEACHTREE CITY 58 80 53 82 62 / 30 10 5 30 20 VIDALIA 67 90 58 89 67 / 30 20 10 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 13/15/23
Hazardous weather outlook, May 20, 10:30 AM EDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1030 AM EDT TUE MAY 20 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1030 AM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO A FEW SEVERE THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A COLD FRONT WILL MOVE INTO NORTH GEORGIA THIS AFTERNOON AND ACROSS CENTRAL GEORGIA TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARDS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF DALTON AND NORTH OF COLUMBUS TO DUBLIN...THIS AFTERNOON AND EVENING. HOWEVER...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF DALTON AND SOUTH OF COLUMBUS TO DUBLIN. .OTHER HAZARDS... A WIND ADVISORY IS ALSO IN EFFECT TODAY FOR NORTH GEORGIA NORTH OF A LINE FROM CARROLLTON TO ATLANTA AND ATHENS. WEST WINDS OF 15 TO 25 MPH CAN BE EXPECTED OVER NORTH GEORGIA...WITH GUSTS TO 35 MPH OVER THE HIGHER TERRAIN OF THE NORTH GEORGIA MOUNTAINS. .DISCUSSION... MOISTURE IS INCREASING AHEAD OF AN APPROACHING COLD FRONT. CAPES WILL INCREASE TO 1500 TO 2000 WITH LIFTED INDICES OF MINUS 3 TO MINUS 5. WHILE THE INSTABILITY WILL BE SUFFICIENT FOR SEVERE THUNDERSTORMS...A LIMITING FACTOR WILL BE WEAK LOW LEVEL SHEAR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY ACROSS CENTRAL GEORGIA...AND ACROSS NORTH AND CENTRAL GEORGIA THURSDAY AND FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON. EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION. BDL
In the hours before
Local storm report, May 20, 8:18 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
818 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL MADISON 33.58N 83.48W
05/20/2008 E0.75 INCH MORGAN GA COUNTY OFFICIAL
&&
MSRSpecial weather statement, May 20, 8:19 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 819 PM EDT TUE MAY 20 2008 GAZ053-054-210045- 819 PM EDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN COWETA AND FAYETTE COUNTIES UNTIL 845 PM EDT... AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTH OF SANDY CREEK TO 8 MILES NORTHWEST OF CANONGATE...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS COWETA AND FAYETTE COUNTIES THROUGH 845 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE SANDY CREEK...LEES MILL...CANONGATE...TYRONE... PEACHTREE CITY...FAYETTEVILLE...INMAN AND WOOLSEY.
Local storm report, May 20, 8:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
822 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG BISHOP 33.82N 83.44W
05/20/2008 OCONEE GA COUNTY OFFICIAL
SEVERAL TREES AND POWERLINES WERE DOWN SOUTH OF
WATKINSVILLE.
&&
MSRSpecial weather statement, May 20, 8:24 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 824 PM EDT TUE MAY 20 2008 GAZ044-053>055-210100- 824 PM EDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES UNTIL 900 PM EDT... AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR UNION CITY TO NEAR MADRAS...AND MOVING SOUTHEAST AT 30 MPH. WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS COWETA... FAYETTE...CLAYTON AND FULTON COUNTIES THROUGH 900 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SANDY CREEK...ROSCOE... ATLANTA HARTSFIELD-JACKSON AIRPORT...UNION CITY...RIVERDALE... PALMETTO...LAKE CITY...FOREST PARK...FAIRBURN...COLLEGE PARK...LEES MILL...TYRONE...MADRAS...NEWNAN AND MORROW.
Local storm report, May 20, 8:29 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
829 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL BOWDEN JUNCTION 33.66N 85.15W
05/20/2008 E0.88 INCH CARROLL GA AMATEUR RADIO
0715 PM HAIL MARIETTA 33.95N 84.54W
05/20/2008 E1.00 INCH COBB GA COUNTY OFFICIAL
&&
MSRLocal storm report, May 20, 8:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
853 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG S GREENSBORO 33.57N 83.18W
05/20/2008 GREENE GA EMERGENCY MNGR
AT LEAST 2 DOZEN TREES WERE DOWN ALONG THE I-20 CORRIDOR
ACROSS THE COUNTY.
0822 PM HAIL 2 S GREENSBORO 33.55N 83.18W
05/20/2008 E0.75 INCH GREENE GA EMERGENCY MNGR
PENNY SIZE HAIL REPORTED ALONG I-20.
0835 PM HAIL FAYETTEVILLE 33.45N 84.46W
05/20/2008 E0.75 INCH FAYETTE GA EMERGENCY MNGR
&&
MSRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
1.0 hours before the tornado, 156 km from the path. May 21, 2008.
- Mixed-layer CAPE
- 1497 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1508 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.0
- 0-3 km lapse rate
- 8.0 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
11.0 hours after it, 156 km from the path. May 21, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78840 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The radar
The Robins AFB radar (KJGX), 72 km away, was scanning. The volume nearest the touchdown began at 00:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:00 UTC | HAIL 1.75 | 11 Se Milledgeville | Baldwin, GA | |
| 22:20 UTC | TSTM WND DMG | Davisboro | Washington, GA | SEVERAL TREES AND POWERLINES WERE DOWN IN THE CITY. |
| 22:20 UTC | TORNADO 0 | 1 Nw Davisboro | Washington, GA | NWS STORM SURVEY CONCLUDED AN EFO TORNADO WITH 70 TO 80 MPH WINDS TOUCHED NEAR THE TOWN OF DAVISBORO. THE TORNADO WAS ON THE GROUND FOR 1 MILE AND WAS 50 YARDS WIDE. IT KNOCKED DOWN TREES AND POWERLINES ALONG ITS PATH. N |
| 22:24 UTC | TSTM WND DMG | 14 Wsw Waynesboro | Burke, GA | AT VIDETTE...LOCATED AT HWY 24 AND 305. WIDESPREAD TREES AND POWERLINES DOWN. |
| 22:35 UTC | TSTM WND DMG | Louisville | Jefferson, GA | SEVERAL TREES AND POWERLINES WERE DOWN IN THE CITY. |
| 22:41 UTC | TORNADO 0 | 10 W Waynesboro | Burke, GA | NWS SURVEY TEAM DETERMINED AN EF0 TORNADO TOUCHED DOWN IN THE VICINITY OF VIDETTE IN BURKE COUNTY IN GEORGIA NEAR 641 PM TUESDAY MAY 20TH. THE TORNADO PATH WAS 11.75 MILES LONG AND 1/3 OF A MILE WIDE. NUMEROUS TREES WERE |
| 00:20 UTC | TSTM WND DMG | 1 W Greensboro | Greene, GA | NUMEROUS TREES ARE DOWN ON THE WEST SIDE OF THE CITY...INCLUDING ON THAT FELL ON A HOUSE. |
| 00:22 UTC | TSTM WND DMG | S Greensboro | Greene, GA | AT LEAST 2 DOZEN TREES WERE DOWN ALONG THE I-20 CORRIDOR ACROSS THE COUNTY. |
| 00:22 UTC | HAIL 0.75 | 2 S Greensboro | Greene, GA | PENNY SIZE HAIL REPORTED ALONG I-20. |
| 00:30 UTC | TSTM WND DMG | Eatonton | Putnam, GA | SEVERAL TREES ARE DOWN IN THE CITY. |
| 00:50 UTC | DOWNBURST | Norwood | Warren, GA | SEVERAL TREES AND POWERLINES ARE DOWN IN THE NORWOOD AREA. |
| 01:00 UTC | TORNADO 1 | 7 Nw Warthen | Hancock, GA | A NWS STORM SURVEY TEAM CONCLUDED AN EF1 TORNADO WITH 90 TO 100 MPH WINDS TOUCHED DOWN IN EXTREME EASTERN HANCOCK COUNTY BEFORE MOVING INTO WASHINGTON COUNTY NEAR GEORGIA ROUTE 15. THE TORNADO WAS ON THE GROUND FOR 4 MIL |
| 01:04 UTC | TSTM WND DMG | 5 Nw Warthen | Washington, GA | POSSIBLE TORNADO KNOCKED DOWN 200 TO 300 TREES ALONG SPARTA-DAVISBORO ROAD FROM GEORGIA 15 TO GEORGIA 102. IN ADDITION...THE ROOF OF A BARN SHED WAS TORN OFF. |
| 01:08 UTC | TSTM WND DMG | Flat Rock | Putnam, GA | SEVERAL TREES WERE DOWN IN THE FLAT ROCK AREA. |
| 01:17 UTC | TSTM WND DMG | Edgehill | Glascock, GA | SEVERAL TREES WERE DOWN IN THE EDGE HILL AREA |
| 01:17 UTC | HAIL 1.75 | Edgehill | Glascock, GA | |
| 01:43 UTC | HAIL 1 | 11 W Waynesboro | Burke, GA | QUARTER SIZE HAIL AT THE TOWN OF GOUGH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of May 20, 2008
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.